HEARING TIPS

Some Common Medications Can be The Cause of Hearing Loss

Medications that cause hearing loss and tinnitus.

Investigating the side effects of a medication when you first start using it is a natural thing to do. You want to find out if you can expect to feel nauseous or if it will give you dry mouth. A more severe side effect that can potentially manifest is hearing loss. Medical specialists call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs cause this problem, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should watch out for and why?

A Little About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom noises, that may be tinnitus and it usually shows up as:

  • Thumping
  • Popping
  • A windy sound
  • Ringing

Usually if you stop using the medication the tinnitus will stop. Some ototoxic drugs, on the other hand, might lead to permanent hearing loss.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you may know better as aspirin. The hearing issues caused by these drugs are generally reversible when you stop taking them.

Coming in a close second for well known ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, however. Some that aren’t which you might have heard of include:

  • Vancomycin
  • Gentamycin
  • Erythromycin

The problem clears up when you quit using the antibiotics just like with painkillers. The common list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Caused by Several Common Compounds

Edecrin

  • Tonic water
  • Marijuana
  • Caffeine
  • Nicotine

You are subjecting yourself to something that could cause tinnitus every time you drink your morning coffee. The good news is it will pass once the drug leaves your system. Ironically, some drugs doctors give to treat tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

The prescribed dosage should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They vary depending on the medication and your ear health. Mildly irritating to completely incapacitating is what you can usually be anticipating.

Look for:

  • Tinnitus
  • Blurring vision
  • Poor balance
  • Difficulty walking
  • Hearing loss on one or both sides
  • Vomiting

Get in touch with your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you should avoid taking your medication? You should always take what your doctor prescribes. Keep in mind, usually the changes in your balance or hearing are temporary. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today